Journal of Applied Mathematics

Journal of Applied Mathematics / 2011 / Article

Research Article | Open Access

Volume 2011 |Article ID 587890 | https://doi.org/10.1155/2011/587890

Lianwen Wang, "Approximate Boundary Controllability for Semilinear Delay Differential Equations", Journal of Applied Mathematics, vol. 2011, Article ID 587890, 10 pages, 2011. https://doi.org/10.1155/2011/587890

Approximate Boundary Controllability for Semilinear Delay Differential Equations

Academic Editor: Alexandre Carvalho
Received22 Mar 2011
Accepted03 Jul 2011
Published14 Aug 2011

Abstract

This paper considers the approximate controllability for a class of semilinear delay control systems described by a semigroup formulation with boundary control. Sufficient conditions for approximate controllability are established provided the approximate controllability of corresponding linear systems.

1. Introduction

In this paper, we consider the boundary control system described by the following delay differential equation: where system state takes values in a Banach space ; control function takes values in another Banach space and for ; is a closed, densely defined linear operator; is a linear operator from to a Banach space ; is a linear bounded operator; is a nonlinear perturbation function, where is the Banach space of all continuous functions from to endowed with the supremum norm. For any and , is defined by for .

In most applications, the state space is a space of functions on some domain of the Euclidean space , is a partial differential operator on , and is a partial differential operator acting on the boundary of .

Several abstract settings have been developed to describe control systems with boundary control; see Barbu [1], Fattorini [2], Lasiecka [3], and Washburn [4]. In this paper, we use the setting developed in [2] to discuss the approximate controllability of system (1.1).

The norms in spaces and are denoted by and , respectively. In other spaces, we use the norm notation with a space name in the subindex such as , , and .

Let be the linear operator defined by We impose the following assumptions throughout the paper. (H1) and the restriction of to is continuous relative to the graph norm of .(H2)The operator is the infinitesimal generator of an analytic semigroup for on .(H3)There exists a linear continuous operator and a positive constant such that (H4)For each and , one has . Also, there exists a positive function with such that (H5)There exists a positive number such that for all and .

Based on the discussions in [2], system (1.1) can be reformulated as

The following system is called the corresponding linear system of (1.6)

Approximate controllability for semilinear control systems with distributed controls has been extensively studied in the literature under different conditions; see Fabre et al. [5], Fernandez and Zuazua [6], Li and Yong [7], Mahmudov [8], Naito [9], Seidman [10], Wang [11, 12], and many other papers. However, only a few papers dealt with approximate boundary controllability for semilinear control systems, in particular, semilinear delay control systems; the main difficulty is encountered in the construction of suitable integral equation to apply for different versions of fixed-point theorem. Balachandran and Anandhi [13] considered the controllability of boundary control integrodifferential system, Han and Park [14] studied the boundary controllability of nonlinear systems with nonlocal initial condition. MacCamy et al. [15] discussed the approximate controllability for the heat equations. The purpose of this paper is to study the approximate controllability for a class of semilinear delay systems with boundary control.

2. Mild Solutions

By solutions of system (1.6) we mean mild solutions, that is, solutions in the space . In the following, we provide an existence and uniqueness theorem for (1.6).

Theorem 2.1. If (H1)–(H5) are satisfied, then system (1.6) has a unique solution for each control .

Proof. Define and define . It is easy to know that satisfies Let . Then, is a Banach space with supremum norm. For any , define an operator as follows: We need to show that is well defined. First, we show that for any and . Indeed, we have from (H5) that , where . For any and , we have and , where .
Note that and that Combining (2.5) and (2.6), we prove that for any and .
Next, we show that maps into , in other words, for any . Taking , with , then Since is an analytic semigroup, (2.6) implies that as Also, from (2.5), we have Notice that and as follow from estimates We have as and, hence, .
Now, we prove that is a contraction mapping for sufficiently large . In fact, for any , Therefore, Similarly, By mathematical induction, we have Hence, and is a contraction mapping for sufficiently large . The contraction mapping principle implies that has a unique fixed-point in , which is the unique solution of (1.6). The proof of the theorem is complete.

3. Approximate Controllability

The solution of (1.6) is denoted by to emphasize the initial time , initial state , and control function . is called the system state at time corresponding to initial pair and the control function . The set is called the reachable set of system (1.6) at time corresponding to initial pair . is the closure of in .

Definition 3.1. System (1.6) is said to be approximately controllable on if for any .

Definition 3.2. System (1.6) is said to be approximately null controllable on if for any and , there is a control function such that .

Similar to nonlinear system (1.6), we define the reachable set of system (1.7) at time corresponding to the initial pair as . The approximate controllability and approximate null controllability for system (1.7) can also be defined similarly.

To consider the approximate controllability of system (1.6), we need two new operators. For any with , , and are defined as: where is the solution of (1.6) with the initial pair and control function in the definition of .

The following result provides sufficient conditions for the approximate controllability of system (1.6).

Theorem 3.3. Assume that system (1.7) is approximately controllable on the interval for any . If there exists a function such that then system (1.6) is approximately controllable on .

Proof. We need to show that the reachable set of system (1.6) at time is dense in Banach space , in other words, for any . To this end, given any and . Since (1.7) is approximately controllable on , there exists a control function such that Note that , we can select a sequence such that and Let . Again, the approximate controllability of (1.7) on implies that a control exists such that Define Then . Repeating the procedure, we have three sequences , , and such that , , The solution of (1.6) under the control function is Therefore, for a sufficient large such that . Hence, (3.4) follows, and the proof is complete.

The next theorem is about the approximate null controllability of system (1.6).

Theorem 3.4. Assume that system (1.7) is approximately null controllable on the interval for any , and (3.3) is satisfied. Then system (1.6) is approximately null controllable on .

Proof. For any and , we need to show that there exists a control function such that . Since system (1.7) is approximately null controllable on , there is a control function such that . Select a sequence as in the proof of Theorem 3.3. Let . There exists a control function such that due to the assumption that (1.7) is approximately null controllable on .
Similar to the proof of Theorem 3.3, we obtain three sequences , , and such that , , Note that we have The proof of the theorem is complete.

4. Example

In this section, we provide an example to illustrate the application of the results established in Section 3.

Example 4.1. Consider the following heat control system: where is a bounded and open subset of the Euclidean space with a sufficiently smooth boundary .
To formulated this system as a boundary control system (1.1), we let , , , , , and . The operator is given by , . Then generates an analytic semigroup in . The operator is the trace operator which is well defined and belongs to for each . Clearly, assumptions (H1) and (H2) are satisfied. Define the linear operator by , where is the unique solution to the Dirichlet boundary-value problem It is proved in [1] that for every , (4.2) has a unique solution satisfying . This shows that (H3) is satisfied. It is proved in [4] that there exists a positive constant independent of and such that for all and . In other words, (H4) holds with . Therefore, system (4.1) can be formulated to the form (1.6). Since the corresponding linear system of (4.1) is approximately controllable on any interval with ; see [15]. It follows from Theorem 3.3 that system (4.1) is approximately controllable on if the nonlinear perturbation function satisfies (H5).

References

  1. V. Barbu, “Boundary control problems with convex cost criterion,” SIAM Journal on Control and Optimization, vol. 18, no. 2, pp. 227–243, 1980. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  2. H. Fattorini, “Boundary control systems,” SIAM Journal on Control and Optimization, vol. 6, pp. 349–384, 1968. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  3. I. Lasiecka, “Boundary control of parabolic systems: regularity of solutions,” Applied Mathematics and Optimization, vol. 4, no. 4, pp. 301–327, 1978. View at: Publisher Site | Google Scholar
  4. D. Washburn, “A bound on the boundary input map for parabolic equations with application to time optimal control,” SIAM Journal on Control and Optimization, vol. 17, no. 5, pp. 652–671, 1979. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  5. C. Fabre, J. P. Puel, and E. Zuazua, “Approximate controllability of the semilinear heat equation,” Proceedings of the Royal Society of Edinburgh, vol. 125, no. 1, pp. 31–61, 1995. View at: Google Scholar | Zentralblatt MATH
  6. L. A. Fernandez and E. Zuazua, “Approximate controllability for the semilinear heat equation involving gradient terms,” Journal of Optimization Theory and Applications, vol. 101, no. 2, pp. 307–328, 1999. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. X. Li and J. Yong, Optimal Control Theory for Infinite Dimensional Systems, Birkhaäuser, Basel, Switzerland, 1994.
  8. N. I. Mahmudov, “Approximate controllability of semilinear deterministic and stochastic evolution equations in abstract spaces,” SIAM Journal on Control and Optimization, vol. 42, no. 5, pp. 1604–1622, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  9. K. Naito, “Controllability of semilinear control systems dominated by the linear part,” SIAM Journal on Control and Optimization, vol. 25, no. 3, pp. 715–722, 1987. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  10. T. I. Seidman, “Invariance of the reachable set under nonlinear perturbations,” SIAM Journal on Control and Optimization, vol. 25, no. 5, pp. 1173–1191, 1987. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  11. L. Wang, “Approximate controllability and approximate null controllability of semilinear systems,” Communications on Pure and Applied Analysis, vol. 5, no. 4, pp. 953–962, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  12. L. Wang, “Approximate controllability for integrodifferential equations with multiple delays,” Journal of Optimization Theory and Applications, vol. 143, no. 1, pp. 185–206, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  13. K. Balachandran and E. R. Anandhi, “Boundary controllability of integrodifferential systems in Banach spaces,” Proceedings of the Indian Academy of Sciences, vol. 111, no. 1, pp. 127–135, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  14. H. K. Han and J. Y. Park, “Boundary controllability of differential equations with nonlocal conditions,” Journal of Mathematical Analysis and Applications, vol. 230, no. 1, pp. 242–250, 2000. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. R. C. MacCamy, V. J. Mizel, and T. I. Seidman, “Approximate boundary controllability for the heat equations,” Journal of Mathematical Analysis and Applications, vol. 23, pp. 699–703, 1968. View at: Publisher Site | Google Scholar | Zentralblatt MATH

Copyright © 2011 Lianwen Wang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder
Views725
Downloads578
Citations

Related articles

Article of the Year Award: Outstanding research contributions of 2020, as selected by our Chief Editors. Read the winning articles.